OBJECTIVE: To report withdrawal symptoms experienced by an infant following the prolonged use of dexmedetomidine. DESIGN: Case report. SETTING: Pediatric intensive care unit at a freestanding tertiary care children's hospital. PATIENTS: One pediatric patient with respiratory failure following pertussis infection that required prolonged intubation and sedation. The patient required dexmedetomidine to maintain optimal sedation before ventilator weaning. Subsequent to receiving dexmedetomidine the patient developed withdrawal symptoms. CONCLUSION: In patients who fail to achieve adequate sedation with the use of traditional medications, dexmedetomidine is an adequate alternative. However, abrupt discontinuation of dexmedetomidine may result in withdrawal symptoms that may be avoided with a dexmedetomidine taper.
No takes yet. Share an insight, caveat, or question.
Darnell et al. (2009) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: